Years ago when I heard the term Restless Leg Syndrome (RLS) I literally chuckled at how ridiculous it sounded. What will they think up next 'Unfortunate Follicular Occurrence' (UFO)! Hardy-Har..........
But wait.... The past several months I've been having this bizarre body sensation -like creepy crawly's are under my skin and in my nerves. When laying down or trying to sleep it can be horrible -constant movement is needed to temporarily 'shake off' this odd muscle/nerve sensation. I've had no clue what it could be but I just read the symptoms of RLS -Bingo! That's it!
Has anyone had experience with this syndrome? Today was my worst episode, I've been crawling out of my skin for the last 8 hours -can't sit still and I feel like I'm going nuts from these strange shoulder twitches and tremors. Yuck!
Do any meds work to alleviate it?
RLS sensations can most closely be compared to an itching or tickling in the muscles, like "an itch you can't scratch" or an unpleasant "tickle that won't stop." The sensations typically begin or intensify during quiet wakefulness, such as when relaxing, reading, studying, or trying to sleep.
The sensations are unusual and unlike other common sensations. Those with RLS have a hard time describing them, using words like: uncomfortable, "antsy", electrical, creeping, painful, itching, pins and needles, pulling, creepy-crawly, ants inside the legs and numbness. It is sometimes described similar to a limb "falling asleep".
Are you tapering off a certain medicine? Or taking less of any opiates than you were taking? This can cause RLS as a symptom during this time...
My only experience with it was many years ago (mid 90's) when I was diagnosed with Fibromyalgia...and was given Flexeril to help with muscle pain and sleep at night...For some reason...after a few years taking this...I started getting RLS every night...so I changed my muscle relaxer and was fine...
I have just started taking it again...and haven't had any trouble with it...so I'm not sure if that was the absolute cause...or it effects me after long term use...
It is quite a nuisance though isn't it!!! It is so hard to describe since it isn't pain...but as you mentioned...a creepy crawley feeling...it's very strange..
I'm not sure of specific treatments just for RLS...but maybe you can contact your Dr. and ask...
Hey Iso, sorry you're having to deal with this on top of everything else. The treatment for RLS is really vague, Blood Tests to treat for anemia and Iron deficiency, stop smoking and drinking alcohol, Reduce or eliminate caffeine, nicotene, if you have varicose veins, have them checked. More excercise. Like I said, pretty random and vague.
There are several meds used to control it: clonazepam (Klonopin), diazepam (Valium), triazolam (Halcion), temazepam (Restoril), baclofen (Lioresal), clonidine (Catapres, Catapres-TTS, Jenloga), gabapentin (Neurontin), ropinirole (Requip), and pramipexole.
Requip is the newest touted miracle cure for RLS, but I don't know anyone who've ever used it. Some docs also use Ultram as a cure for it, but when I was detoxing off Ultram, that's what caused my RLS, it about drove me insane.
Hope some of this helps. Let us know how you're doing.
This RLS, geez? -It's been coming and going, just more prominent lately. I made a switch to generic IR Oxymorphone last week from brand Opana. It's been a real disruption, the new IR feels quite potent and oddly different. I'm splitting the pills for a taper, taking 1/3 less dose overall.... This might be making this RLS crap a bit worse.....
The taper isn't making for more pain (thankfully), but it has unmasked all sorts of mental/physical disruptions, weird sleep, and GI distress. A kaleidescope of dis-ease.
There was a time when I wanted to try Requip but now I feel soooo done with this never ending piling on of drugs....... On one hand -none of this crap even works! Doesn't matter what SSRI/SNRI I take, I'm still completely nuts! As for pain meds, I've just become tolerant, dumb, loopy, flat, and depressed!
So, I'll be tapering out of this nightmare in the coming months -then I'll take a look around me and see where I am. I suspect that I would be better off adopting a PRN breakthrough approach. Reserve the narcotics for the worst pain, otherwise, just deal.
Most likely the tapering of the narcotics is what's causing the RLS....as your body misses the amount of narcotics its used to having the withdrawal type symptoms kick in. I had the same issues when I was changing from Tramadol to Percocet, it sucked. I took lots of hot baths, used Klonopin to help relax and stay calm and limited the caffeine big time...these helped, but pretty much you just have to let it run its course.
I'm really sorry that you're having such a hard time.